Antipsychotics and increased BGRegister Today!
- by mtgirl81 Feb 6Hi all. I'm a school nurse in rural NW WA. I have an 8 year old male student who is on multiple heavy hitter meds, including Depakote. Here's my concern: Depakote and other antipsychotics can manipulate BG to high levels and even lead to diabetes. In addition, it can give false postitives for ketone testing. So my kiddo has had high BG and recently went to a children's hospital for eval. They are diagnosing him as early Type I and want me to monitor his BG and treat the highs (anything over 200 with 0.5 units per 50 mg/dl over 150). But no counting carbs, no bolusing for carb coverage, and they aren't watching for lows. My thought, from my psych background would be to try stopping the Depakote first and see if his BG levels out. This plan they have lined out just seems absolutely bazzaar to me. Do you guys have any experiance/input with this?
- Feb 6 by nrsang97I agree with Elkpark. Even the new atypical antipsychoitcs do cause some elevation in blood sugar and can lead to diabetes. I would think they should closely monitor blood sugar but deffinately not just stop the medication, possibly make a dosage adjustment if able to a lower dosage.
Depakote is not an antipsychotic it is an anti seizure med that can be used for mood stabilization.Last edit by nrsang97 on Feb 6 : Reason: added
- Mar 28 by mammac5Has this pt gained weight? The antipsychotics (Zyrexa, Seroquel, etc.) are well known to cause/contribute to metabolic disarray of all sorts, including leading to T2DM. They do not have a known tie to T1DM. If the child cannot survive without exogenous insulin, that's T1DM...if he could be treated with oral hypoglycemics, then it's T2DM.
At any rate, a child requiring treatment for either disorder should be followed by a specialist - either endocrinology or a pediatrician with diabetes training. Ideally the glucose is managed well enough that he rarely would get to levels of 150! Higher numbers on a routine basis put this child at risk for kidney damage, heart disease, blindness, etc.
- Apr 1 by classicdamethe patient needs to be under the care of a pediatric endocrinologist. Yes, meds can elevate glucose levels, but this is manageable. If he needs those meds, he needs them.
We have adult COPD patients on steroids. Of course their glucose levels rise, but they have to BREATHE